Missouri, 2007

Damaging Winds in Missouri, April 24, 2007

April 24, 2007 · NWS EAX · 6 events in 4 counties and zones

A cold front caused severe thunderstorms to rumble across portions of the area on April 24th. Damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front caused severe thunderstorms to rumble across portions of the area on April 24th. Damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 5:45 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 24, 5:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT TUE APR 24 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/317 PM CDT TUE APR 24 2007/
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS LARGE UPR LVL CIRCULATION
SPINNING OVER EASTERN COLORADO AND WESTERN KANSAS.  IN
RESPONSE...SFC CYCLOGENESIS RAPIDLY DEVELOPED OVER WESTERN KANSAS
WITH WARM FRONT EXTENDING THROUGH NORTHERN KANSAS AND NORTHERN
MISSOURI.  HAVE WATCHED SEVERAL AREAS OF CONVECTION FORM THIS
AFTERNOON.  FIRST AREA OF ELEVATED CONVECTION ACROSS NORTHERN AND
CENTRAL MISSOURI DEVELOPED NOT ONLY DUE TO ISENTROPIC LIFT AHEAD OF
THE UPR LVL STORM SYSTEM...BUT ALSO MAY BE AIDED BY A WEAK GRAVITY
WAVE PROPAGATING THROUGH THE AREA.  SECOND AREA OF CONVECTION
STRETCHING FROM SOUTHERN NEBRASKA THROUGH CENTRAL KS AND OK FORMED
OUT AHEAD OF THE SFC DRYLINE IN THE WARM SECTOR.  WHILE THESE STORMS
HAVE BEEN ABLE TO PROPAGATE WELL TO THE EAST OF THE DRYLINE...RADAR
TRENDS SHOW THESE STORMS STRUGGLING AS THEY MOVE TO INTO A MORE
STABLE ENVIRONMENT.

FOR THE LATE AFTERNOON AND EVENING HOURS...HAVE NOTICED A SLIGHT
CLEARING ACROSS EXTREME EASTERN KANSAS AND WESTERN MISSOURI...DUE IN
PART TO SUBSIDENCE ON THE DEPARTING GRAVITY WAVE. THIS CLEARING HAS
ALLOWED TEMPERATURES /WHICH HAVE BEEN SLUGGISH TODAY/ TO JUMP SOME 6
DEGREES IN THE PAST HOUR AND A HALF.  IN ADDITION...STRONG WARM
FRONT LIFTED NORTHWARD THROUGH THE AREA ALLOWING DEWPOINTS IN THE
LOWER 60S TO SURGE NORTHWARD.  AS NOTED ON THE 18Z SOUNDING FROM
TOPEKA...STEEP SFC LAPSE RATES ALREADY EXIST...WITH A WEAK MID/LOW
LEVEL CAP IN PLACE.  FEEL THAT THERE IS POTENTIAL FOR STRONG TO
SEVERE CONVECTION TO DEVELOP DURING THE LATE AFTERNOON HOURS...AS
TEMPERATURES ARE VERY CLOSE TO THEIR CONVECTIVE TEMPERATURES.  SPC
RUC ANALYSIS INDICATES MUCAPE VALUES BETWEEN 1000-2000 J/KG WITH
EFFECTIVE SHEAR VALUES BETWEEN 35-45 KNOTS...MAKING SUPERCELLS THE
PREDOMINATE STORM TYPE.  COULD SEE A VARIETY OF SVR WX TYPES...WITH
STEEP MID-LVL LAPSE RATES POINTING TO A GOOD POSSIBILITY OF LARGE
HAIL AND DAMAGING WINDS.  WITH WARM FRONT STALLED OVER THE NORTHERN
AREA...SFC WINDS IN THE WARM SECTOR REMAIN BACKED LEADING TO
ENHANCED 0-1KM HELICITY VALUES...SO THERE MAY BE A POTENTIAL FOR
ISOLATED TORNADOES MAINLY ACROSS EASTERN KS AND WESTERN MO AND IN
AREAS CLOSER TO THE WARM FRONT.

LATER THIS EVENING...CONVECTION WHICH FIRED NEAR THE DRY LINE IN
CENTRAL KANSAS WILL LIKELY PROPAGATE EASTWARD TOWARDS THE CWA. HAVE
SOME CONCERNS WITH THIS CONVECTION ONCE IT PUSHES EASTWARD.  SHEAR
WILL REMAIN FAVORABLE WHEN THE STORMS ARRIVE...HOWEVER UNSURE HOW
MUCH INSTABILITY WILL REMAIN DUE TO THE TIMING OF ARRIVAL.
REGARDLESS WILL MENTION SEVERE WORDING IN THE GRIDS THROUGH 06Z AS
AM STILL EXPECTING STORMS TO MAINTAIN ENOUGH STRENGTH TO POSE A
THREAT FOR LARGE HAIL AND DAMAGING WINDS.

ON WEDNESDAY...UPR LOW AND ATTENDANT SFC LOWS WILL SLOWLY DRIFT TO
THE SOUTH AND TO THE EAST.  THE FRONTAL BOUNDARY ACROSS SOUTHERN IA
AND NORTHERN MISSOURI WILL SLOWLY DRIFT TO THE SOUTHEAST AS
WELL...LEAVING MAINLY THE SOUTHEASTERN THIRD OF THE CWA IN THE WARM
SECTOR. WHILE SHOWERS AND THUNDERSTORMS WILL LIKELY BE A GOOD BET
THROUGHOUT THE DAY...STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL
BE LARGELY DEPENDANT ON THE AMOUNT OF CLEARING/SFC HEATING THAT CAN
BE ATTAINED.  MY CURRENT THINKING IS THAT WE WILL HAVE TOO MUCH
CLOUD COVER...WITH EMBEDDED THUNDERSTORMS BEING THE RULE.

THE SECOND STORY WITH THIS STORM SYSTEM WILL BE THE POTENTIAL FOR
HEAVY RAINFALL AND POTENTIAL FLOODING.  POINT SOUNDINGS FROM THE
WRF/GFS INDICATE PWAT VALUES BETWEEN 1.0-1.5 INCHES AREAWIDE THROUGH
WEDNESDAY NIGHT.  ANY STORMS WHICH DO DEVELOP WILL LIKELY PRODUCE
HEAVY RAINFALL AS THEY MOVE THROUGH.  HOWEVER...THE MOST SUSTAINED
HEAVY RAINFALL WILL OCCUR ACROSS IOWA AND AND EXTREME NORTHERN
MISSOURI...AS THETA-E GRADIENT AND H850 FRONT CENTER THEMSELVES
FURTHER NORTH.  FOR NOW...HELD OFF ON ISSUING A FLOOD WATCH FOR THE
NORTHERN PORTIONS OF MISSOURI...AS COUNTY FFG INDICATES THAT MOST
AREAS CAN TAKE 2-2.5 INCHES OF RAINFALL.  WILL NEED TO CONTINUE TO
MONITOR THIS SITUATION AND WATCH FOR THE POTENTIAL OF A SHIFT IN
LARGE SCALE DYNAMICS.

UNFORTUNATELY THIS STORM SYSTEM WILL BE SLOW TO PUSH EASTWARD.  AS A
RESULT...PUSHED POPS WELL INTO THE THURSDAY TIME PERIOD...AS UPR LVL
DYNAMICS SUPPORT SCATTERED SHOWERS.  TEMPERATURE WISE...LOWERED
TEMPERATURES THROUGH FRIDAY AS THE AREA WILL SEE LARGE AMOUNTS OF
CLOUD COVER AND RELATIVELY STRONG CAA ON FRIDAY.  LATER SHIFTS MAY
NEED TO LOWER TEMPS EVEN FURTHER...HOWEVER LITTLE BREAKS IN THE
CLOUDS COULD LEAD TO MESOSCALE TEMPERATURE SPIKES THAT CANNOT BE
ADDRESSED THIS FAR OUT.

.LONG TERM...

MUCH WARMER AND DRIER WEATHER WILL MAKE A RETURN BY THE WEEKEND.
MEDIUM RANGE GUIDANCE INDICATES LARGE H500 RIDGE SETTLING INTO THE
AREA.  THERE ARE A FEW KINKS IN THE FORECAST BEFORE WE GET TO THAT
POINT THROUGH.  MODELS INDICATE A WEAK DISTURBANCE SLIDING QUICKLY
ON THE HEELS OF THE MID-WEEK STORM SYSTEM ON FRIDAY AND FRIDAY
NIGHT.  AS MOISTURE WILL BE RATHER LIMITED WITH THIS SYSTEM...AND
THE BEST FORCING WILL BE FURTHER SOUTH...LEFT POPS OUT OF THE GRIDS
ATTM.

ONCE WE GET TO THE PLEASANT PORTIONS OF THE WEEKEND...CURRENT
INDICATIONS POINT TO DRY WEATHER WITH TEMPERATURES IN THE LOWER 80S
AREAWIDE.

DUX

&&

.AVIATION DISCUSSION...
CEILINGS SHOULD STAY ABOVE MVFR CATEGORY FOR MUCH OF THE EVENING AS
MOST OF CONVECTION REMAINS TO THE EAST OF THE TAF SITES. WATCHING
FOR POTENTIAL OF ADDITIONAL DEVELOPMENT TOWARD MIDNIGHT AS UPPER JET
MAX MOVES NORTH ACROSS EASTERN KANSAS. BY MIDNIGHT CEILINGS SHOULD
START TO COME DOWN AS SURFACE FRONT IS SUPPRESSED SOUTH IN WAKE OF
CONVECTION COMPLEX THAT SHOULD BE ONGOING ACROSS MISSOURI. FRONT
SHOULD STAY SOUTH OF TAF SITES THROUGH THE DAY ON
WEDNESDAY...KEEPING THEM IN THE LOWER STRATUS DECK WHICH IS EXPECTED
TO BE TO THE NORTH OF THE BOUNDARY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 24, 2:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT TUE APR 24 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-252000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
300 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL MISSOURI. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

ISOLATED THUNDERSTORMS WILL BE DEVELOPING IN EASTERN KANSAS AND WEST
CENTRAL MISSOURI WHERE CLOUDS HAVE CLEARED AND TEMPERATURES CLIMB TO
80 DEGREES. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES.

EARLY EVENING...A MORE ORGANIZED AREA OF STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO BE MOVING FROM CENTRAL KANSAS INTO
EASTERN KANSAS...WHICH MAY AFFECT THE EXTREME WESTERN AREAS OF THE
OUTLOOK REGION...INCLUDING ATCHISON...LEAVENWORTH...JOHNSON...MIAMI
AND LINN COUNTIES IN KANSAS. DAMAGING WINDS...HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

MID TO LATE EVENING...AS THE STORMS SWING EAST OUT OF KANSAS INTO
WESTERN MISSOURI...THEY WILL BE MOVING OUT OF THE MORE FAVORABLE AREA
FOR SEVERE STORMS. HOWEVER...HAIL AND DAMAGING WINDS CAN NOT BE RULED
OUT AS THESE STORMS MOVE INTO WEST CENTRAL MISSOURI. HEAVIER RAIN
WITH THUNDERSTORMS SHOULD ALSO BE SETTING UP ACROSS NORTHERN MISSOURI
NEAR THE IOWA BORDER DURING THIS TIME AS A WARM FRONT STALLS IN THE
VICINITY.

MIDNIGHT TO EARLY MORNING HOURS...THOUGH THE SEVERE POTENTIAL WILL
SUBSIDE BY THIS TIME...THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
NORTHWEST MISSOURI AND INTO EAST CENTRAL KANSAS AS A COLD FRONT WORKS
ITS WAY INTO THE REGION. HEAVY RAIN IN NORTHERN MISSOURI IS ALSO
LIKELY...JUST NORTH OF A WARM FRONT SITTING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...THE FRONTAL BOUNDARY IS EXPECTED TO EXTEND FROM NEAR
KANSAS CITY TO MACON BY MIDDAY. TO THE SOUTH OF THE FRONT...THE WARM AND
MOIST AIRMASS WILL REMAIN...WITH MORE SHOWERS AND THUNDERSTORMS
EXPECTED. HOWEVER WITH THE CLOUD COVER...THIS SHOULD LIMIT THE SEVERE
THUNDERSTORM THREAT...WITH THE MOST LIKELY AREA TO SEE ANY SEVERE
WEATHER BEING CENTRAL MISSOURI IN THE LATE AFTERNOON TIME FRAME.

NORTH OF THE FRONT IN NORTHERN MISSOURI...THERE MAY STILL BE POCKETS
OF HEAVIER RAIN...AND IF THIS OCCURS ON TOP OF THE RAIN THAT IS
EXPECTED TONIGHT...FLOODING CONCERNS WILL INCREASE FOR THAT AREA.

WITH THE SLOW MOVING STORM SYSTEM...SOME RAIN MAY CONTINUE INTO
THURSDAY...BUT AT THIS TIME THE ONLY AREA THAT MIGHT HEAR SOME
THUNDER WOULD BE LOCATIONS EAST OF A SEDALIA TO BOONVILLE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY IN AREAS FROM
NORTHEAST AND EAST CENTRAL KANSAS AND INTO WEST CENTRAL
MISSOURI...MAINLY SOUTH AND WEST OF A LINE FROM ST JOSEPH MISSOURI TO
CLINTON MISSOURI. REPORTS OF FLOODING IF HEAVY RAIN OCCURS ARE ALSO
REQUESTED.

PC

In the hours before

Special weather statement, Apr 24, 4:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT TUE APR 24 2007

KSZ025-242245-
ATCHISON-
520 PM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
545 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MUSCOTAH...OR 15 MILES WEST
OF NORTONVILLE...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

AB
Special weather statement, Apr 24, 5:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT TUE APR 24 2007

MOZ044-054-250000-
HENRY-JOHNSON-
619 PM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ALERT FOR CENTRAL HENRY AND SOUTHERN JOHNSON
COUNTIES UNTIL 700 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEEPWATER...OR 12 MILES SOUTH OF CLINTON...
MOVING NORTH AT 35 MPH.

THIS STORM WILL BE NEAR...
  CLINTON BY 635 PM CDT.
  7 MILES WEST OF CALHOUN BY 645 PM CDT.
  LEETON AND 6 MILES EAST OF CHILHOWEE BY 700 PM CDT.

THE TOWNS OF BROWNINGTON AND POST OAK ARE ALSO IN THE PATH OF THIS
STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BAILEY

The radar

The Pleasant Hill radar (KEAX), 29 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
April 24, 6:00 PM CST
Where
Johnson County, 5 mi S of Holden
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.648, -94.000

Several barns destroyed and numerous trees down. Also minor damage to homes.

Thunderstorm Wind, Lafayette

When
April 24, 6:15 PM CST
Where
Lafayette County, 2 mi W of Odessa
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.000, -94.007

Construction trailer blown over on Highway 40. Also some power lines down.

Thunderstorm Wind, Ray

When
April 24, 7:05 PM CST
Where
Ray County, Richmond
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.280, -93.980

Barn roof and parts of the barns sides blown about 150 yards. Pieces of the barn hit and damaged a house nearby.

Thunderstorm Wind, Ray

When
April 24, 7:05 PM CST
Where
Ray County, Rayville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.350, -94.070

Trees and power lines down on Route C.

Thunderstorm Wind, Ray

When
April 24, 7:05 PM CST
Where
Ray County, Rayville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.350, -94.070

Trees and power lines down on Route C.

Thunderstorm Wind, Linn

When
April 24, 7:50 PM CST
Where
Linn County, Brookfield
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.780, -93.080

Trees up to 3 feet in diameter blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23946, 23947, 23948, 23949, 23950, 23951.